Post-traumatic stress disorder after intensive careBMJ 2013; 346 doi: https://doi.org/10.1136/bmj.f3232 (Published 22 May 2013) Cite this as: BMJ 2013;346:f3232
- Sarah Wake, patient1,
- Deborah Kitchiner, cognitive behavioural therapist2
- 1University Hospital Wales, Cardiff CF14 4XW, UK
- 2CBT Cardiff, Cardiff, UK
- Correspondence to: S Wake
- Accepted 4 January 2013
Endless days and nights filled with strange broken sleep. A sea of fragmented menacing faces and shadows swimming through erratic beeps and bells. A large cackling face floating over me, constantly morphing and changing shape. The staring old lady in the bed opposite, her sallow skin disintegrating, eyeballs disappearing to reveal deep dark holes from which cockroaches crawled. Her weary face melting like wax into a big grey smudge. Deafening, haunting laughter filling every space. Blood seeping through holes and cracks in my skin, forming a puddle of red around me. Small insects scuttling up my arms and legs. My chest locked to the bed with wires and straps, as a plastic mask repeatedly smothered me. A strangling sensation around my neck. A warm metallic taste. An invisible force pinning my body down as a dark curtain was drawn closed.
These are my memories of intensive care. They formed the fabric of reality that I would take forward and recall vividly in my dreams for many months afterwards. Such fragmented delusional memories made it extremely difficult to understand and make sense of what really happened to me. This prevented my psychological recovery and led to the development of post-traumatic stress disorder (PTSD).
A surreal experience
In July 2011 I was coming towards the end of my foundation training, fit and excited about an upcoming month off and a trip to trek Mount Kilimanjaro. My day started as any other, struggling through a ward round, but ended as a patient intubated in intensive care. I had had an asthma attack, which was treated aggressively with salbutamol. Unfortunately my body reacted to the large dosage and I was pushed into severe metabolic acidosis, with exhaustion, cardiac arrhythmia, and …